Acrivastine (Benadryl): antihistamine that relieves allergy symptoms (2022)

1. About acrivastine

Acrivastine is an antihistamine medicine that helps the symptoms of allergies.

It's used to treat hay fever, conjunctivitis (red, itchy eyes), eczema and hives (urticaria).

It's also used for reactions to insect bites and stings and for some food allergies.

Acrivastine is known as a non-drowsy antihistamine. It's less likely to make you feel sleepy than some other antihistamines.

Acrivastine is available on prescription. You can also buy it from pharmacies and supermarkets.

It comes as capsules. Sometimes it's combined with a decongestant called pseudoephedrine to unblock your nose and sinuses.

2. Key facts

  • It's usual to take acrivastine as you need it, up to 3 times a day.
  • Acrivastine is classed as non-drowsy antihistamine, but some people still find it makes them feel quite sleepy.
  • Common side effects include a dry mouth and dizziness.
  • Do not drink grapefruit juice while you're taking acrivastine – it might make you more likely to get side effects.
  • It's best not to drink alcohol while you're taking acrivastine as it can make you feel sleepy.
  • When acrivastine is mixed with pseudoephedrine, it's called Benadryl Allergy Relief Plus Decongestant. Some Benadryl products do not contain acrivastine, but a different antihistamine such as cetirizine.

3. Who can and cannot take acrivastine

Acrivastine capsules that you buy from pharmacies and supermarkets can be taken by adults under the age of 65, and children aged 12 years and over.

Acrivastine is not recommended for people over 65 because very little research on the medicine has been done in this age group.

Talk to your pharmacist or doctor if you're over 65 and want to take acrivastine.

Acrivastine is not suitable for some people. To make sure it's safe for you, tell your doctor or pharmacist if you:

  • have ever had an allergic reaction to acrivastine or any other medicine
  • have kidney disease
  • have epilepsy or another health problem that puts you at risk of seizures or fits
  • have a rare illness called porphyria
  • are due to have an allergy test – taking acrivastine may affect the results, so you might need to stop taking it a few days before the test

4. How and when to take acrivastine

If you or your child have been prescribed acrivastine, follow your doctor's instructions about how and when to take it.

If you bought acrivastine from a pharmacy or shop, follow the instructions that come with the packet.

Dosage

Acrivastine comes as capsules (8mg). The usual dose in adults and children aged 12 and over is 1 capsule 3 times a day.

When it's mixed with a decongestant, each capsule contains 8mg of acrivastine and 60mg of pseudoephedrine. The usual dose in adults and children aged 12 and over is 1 capsule 3 times a day.

Do not take more than 3 acrivastine capsules, or 3 acrivastine mixed with pseudoephedrine capsules, in 24 hours.

How to take it

Acrivastine does not usually upset your stomach. You can take it with or without food.

Swallow the capsules whole. Do not chew them.

Always take acrivastine capsules with a drink of water, milk or juice (but do not drink grapefruit juice with acrivastine as you may be more likely to get side effects).

When to take it

You may only need to take acrivastine on a day you have symptoms, such as when you've been near to something you're allergic to, like animal hair.

Or you may need to take it regularly to prevent symptoms, such as to stop hay fever during spring and summer.

What if I forget to take it?

Take your forgotten dose as soon as you remember, unless it's nearly time for your next dose. In this case, skip the missed dose and take your next dose at the usual time.

Do not take 2 doses to make up for a forgotten dose. Do not take more than 3 capsules in 24 hours.

If you often forget doses, it may help to set an alarm to remind you. You could also ask your pharmacist for advice on other ways to help you remember to take your medicine.

What if I take too much?

Acrivastine is generally very safe. Taking more than your prescribed dose is unlikely to harm you. If you take an extra dose, you might get some of the common side effects.

If this happens or you're concerned, contact your doctor.

(Video) Antihistamines for Everything?

Urgent advice: Contact 111 for advice now if:

  • you take more than your usual dose of acrivastine and pseudoephedrine (Benadryl Allergy Relief Plus Decongestant) and experience side effects

These include:

  • getting the shakes
  • changes in your heart rate

Go to 111.nhs.uk or call 111

If you need to go to , do not drive yourself. Get someone else to drive you or call for an ambulance.

Take the acrivastine packet, or the leaflet inside it, plus any remaining medicine with you.

5. Side effects

Like all medicines, acrivastine can cause side effects, although not everyone gets them.

Common side effects

There are some differences between the side effects of medicines that only contain acrivastine, and medicines that combine acrivastine with pseudoephedrine.

The most common side effect of acrivastine is feeling sleepy and tired. This happens in more than 1 in 10 people.

Other common side effects of acrivastine happen in more than 1 in 100 people. These include:

  • dry mouth
  • feeling dizzy

Talk to your doctor or pharmacist if these side effects bother you or do not go away.

The common side effects of acrivastine when mixed with pseudoephedrine happen in more than 1 in 100 people. They include:

  • difficulty sleeping
  • feeling sick (nausea)
  • headaches
  • feeling nervous
  • difficulty peeing (for men), especially those with an enlarged prostate

If you experience any of these, stop taking it and talk to your doctor or pharmacist about trying an acrivastine-only medicine.

Serious side effects

Call a doctor straight away if:

  • you start seeing things that are not there (hallucinations)
  • you get a rash
  • you get pain or discomfort in the chest, neck, back or shoulders – these could be signs of angina, or a heart attack
  • your skin gets more red than usual or you get small, pus-filled blisters on the skin – these could be signs of a condition called acute generalised exanthematous pustulosis (AGEP). This usually happens within the first 2 days of treatment
  • you get sudden stomach pains or start bleeding from your bottom (rectal bleeding)
  • you suddenly cannot see properly

Immediate action required: Call 999 or go to A&E now if:

  • you have weakness of the face, arms or legs, or speech problems – these could be signs of a stroke

Serious allergic reaction

In rare cases, it's possible to have a serious allergic reaction (anaphylaxis) to acrivastine.

Immediate action required: Call 999 or go to A&E now if:
  • you get a skin rash that may include itchy, red, swollen, blistered or peeling skin
  • you're wheezing
  • you get tightness in the chest or throat
  • you have trouble breathing or talking
  • your mouth, face, lips, tongue or throat start swelling

You could be having a serious allergic reaction and may need immediate treatment in hospital.

These are not all the side effects of acrivastine. For a full list, see the leaflet inside your medicines packet.

(Video) Why doctors are advising against Benadryl

Information:

You can report any suspected side effect using the Yellow Card safety scheme.

Visit Yellow Card for further information.

6. How to cope with side effects of acrivastine

What to do about:

  • feeling sleepy – try a different non-drowsy antihistamine. If this does not help, talk to your doctor.
  • dry mouth – chew sugar-free gum or suck sugar-free sweets.
  • feeling dizzy – lie down until the dizziness passes, then get up slowly. Move slowly and carefully. It's best to avoid coffee, cigarettes, alcohol and recreational drugs. If the dizziness does not get better within a couple of days, speak to your pharmacist or doctor.

7. Pregnancy and breastfeeding

Acrivastine and pregnancy

Acrivastine is not usually recommended during pregnancy because there is very little information about its use in pregnancy. Other antihistamines that we know more about may be more suitable.

If you think you need to take acrivastine in pregnancy, talk to your doctor or pharmacist. They will be able to help you decide, or may suggest other medicines for you.

Acrivastine and breastfeeding

If your doctor or health visitor says your baby is healthy, you can use acrivastine while breastfeeding, but it is better to take occasional doses or only for a short time.

We do not know how much acrivastine gets into breast milk, so it is better to take an antihistamine which we know more about.

If you're breastfeeding, or planning to breastfeed, talk to your doctor. They may prescribe similar antihistamines, called loratadine or cetirizine, that are more suitable while you're breastfeeding.

Talk to your doctor, pharmacist, midwife or health visitor if your baby is not feeding as well as usual, seems unusually sleepy, seems irritable, or if you have any other concerns about your baby.

Non-urgent advice: Tell your doctor if you're:

  • trying to get pregnant
  • pregnant
  • breastfeeding

8. Cautions with other medicines

Some medicines affect how acrivastine works or can increase the chances of you having side effects.

Check with your pharmacist or doctor if you're taking:

  • ketoconazole, a medicine to treat fungal infections
  • erythromycin, an antibiotic
  • any medicine that makes you sleepy, gives you a dry mouth, or makes it difficult for you to pee – taking acrivastine might make these side effects worse

Acrivastine mixed with pseudoephedrine (Benadryl Allergy Relief Plus Decongestant) affects lots of medicines. Check with your pharmacist or doctor before you take it.

Mixing acrivastine with herbal remedies and supplements

There might be a problem taking some herbal remedies and supplements alongside acrivastine, especially ones that cause sleepiness, a dry mouth, or make it difficult to pee.

Ask your pharmacist for advice.

Medicine safety

Tell your doctor or pharmacist if you're taking any other medicines, including herbal medicines, vitamins or supplements.

9. Common questions about acrivastine

How does acrivastine work?

Acrivastine is a type of medicine called an antihistamine.

(Video) Histamine and Antihistamines, Pharmacology, Animation

When you come into contact with something you're allergic to, such as pollen, animal hair or if you're bitten or stung by an insect, your body produces a chemical called histamine.

Usually histamine is a useful substance, but in an allergic reaction it causes unpleasant symptoms including itchy, watery eyes, a running or blocked nose, sneezing and skin rashes.

Acrivastine blocks the effects of histamine and reduces these symptoms.

When will I feel better?

You should start to feel better within 1 to 2 hours of taking acrivastine.

How long should I take acrivastine for?

It depends on why you're taking acrivastine.

You may only need to take it as a one-off dose or for 1 or 2 days – for example, if you have a reaction to an insect bite.

You may need to take acrivastine for longer if you're taking it to prevent symptoms – for example, to stop hay fever when the pollen count is high.

Talk to your doctor or pharmacist if you're unsure how long you need to take acrivastine for.

Is it safe to take acrivastine for a long time?

Acrivastine is unlikely to do you any harm if you take it for a long time. But it's best to take it only for as long as you need to.

Can I drink alcohol with it?

It's best not to drink alcohol while you're taking acrivastine as it can make you feel sleepy.

Is there any food or drink I need to avoid?

Do not drink grapefruit juice when you're taking acrivastine. It might make you more likely to have side effects.

Can I drive or ride a bike with it?

Acrivastine is classed as a non-drowsy antihistamine, but it's still possible to feel sleepy after taking it.

If this happens to you, do not drive a car, ride a bike or operate machinery until you feel awake and not tired anymore.

It's an offence to drive a car if your ability to drive safely is affected. It's your responsibility to decide if it's safe to drive. If you're in any doubt, do not drive.

Talk to your doctor or pharmacist if you're unsure whether it's safe for you to drive while taking acrivastine. GOV.UK has more information on the law on drugs and driving.

Can I use acrivastine to help me sleep?

Do not use acrivastine to help you sleep. It's not meant to be used this way and probably will not work either.

If you take the recommended dose, acrivastine causes little or no sleepiness in most people.

If you do feel sleepy after taking acrivastine, it usually wears off after a few days of treatment.

Speak to your doctor if you're having difficulty sleeping.

Does acrivastine make you put on weight?

There's no evidence that acrivastine makes you put on weight.

(Video) ✅ How To Use Benadryl Antihistamine Allergy Tablets Review
What's the difference between acrivastine and other antihistamines?

Acrivastine is known as a non-drowsy antihistamine. That's because it's less likely to make you feel sleepy than other so-called sedating antihistamines, such as Piriton (chlorphenamine).

Most people prefer to take a non-drowsy antihistamine instead of a sedating one.

An exception is when you want the medicine to make you sleepy – for example, if you have itchy skin that's keeping you awake.

What's the difference between acrivastine and other non-drowsy antihistamines?

Other non-drowsy antihistamines like cetirizine, loratadine, desloratadine, fexofenadine and levocetirizine seem to work just as well as acrivastine.

But you need to take acrivastine 3 times a day, whereas other non-drowsy antihistamines are only taken once a day.

If one non-drowsy antihistamine has not worked for you, it's worth trying another one.

Can I take it with painkillers?

Yes, you can take acrivastine together with paracetamol or ibuprofen.

Can I take more than 1 type of antihistamine in the same day?

Sometimes doctors recommend that people with a severe itchy skin rash take 2 different antihistamines together for a few days.

As well as taking a non-drowsy antihistamine during the day (such as acrivastine, cetirizine or loratadine), your doctor may advise that you take a sedating antihistamine at night if the itching is making it difficult to sleep.

Do not take 2 antihistamines together unless you have been advised to by your doctor.

Can I take acrivastine with other hay fever treatments?

Yes, it's fine to take acrivastine together with some other hay fever treatments – for example, steroid nasal sprays (such as Beconase, Rhinocort Aqua and Flixonase Nasules) or eye drops.

Will it affect my fertility?

There's no evidence to suggest that taking acrivastine will reduce fertility in either men or women.

But speak to a pharmacist or your doctor before taking it if you're trying to get pregnant.

Will it affect my contraception?

Acrivastine does not affect any type of contraception, including the combined pill and emergency contraception.

Can lifestyle changes relieve hay fever?

It'll help if you don't spend too much time outside if the pollen count is high.

Tips for when you're outside

  • Do not cut grass or walk on grass.
  • Wear wraparound sunglasses to stop pollen getting into your eyes.
  • Put Vaseline around your nostrils to help trap pollen.
  • Shower and change your clothes after you have been outside to wash off pollen.

Tips for when you're inside

  • Keep windows and doors shut as much as possible.
  • Vacuum regularly and dust with a damp cloth.
  • Do not keep fresh flowers in the house.
  • Do not smoke or be around smoke as it makes hay fever symptoms worse.
(Video) Best antihistamine for your allergies

FAQs

What is Benadryl acrivastine? ›

Acrivastine is an antihistamine medicine that helps the symptoms of allergies. It's used to treat hay fever, conjunctivitis (red, itchy eyes), eczema and hives (urticaria). It's also used for reactions to insect bites and stings and for some food allergies. Acrivastine is known as a non-drowsy antihistamine.

Is acrivastine better than cetirizine? ›

Cetirizine was found to be superior to acrivastine and loratadine for the suppression of wheal and flare responses at 240, 360 min and 24 h (P < 0.05) and acrivastine was superior to the other two antihistamines for the suppression of flare response at 30 min (P < 0.05).

What generation antihistamine is acrivastine? ›

Acrivastine (ak" ri vas' teen) is a second generation antihistamine (H1 receptor blocker) that is used to treat allergic symptoms associated with hay fever, seasonal allergies, urticaria, angioedema and atopic dermatitis.

Is acrivastine available in the US? ›

No, Semprex-D (acrivastine / pseudoephedrine) is no longer available as a brand or generic in the United States because it has been discontinued.

Is acrivastine a sedating? ›

Non-sedating antihistamines such as acrivastine cause less sedation and psychomotor impairment than the older antihistamines, but can still occur; sedation is generally minimal. This is because non-sedating antihistamines penetrate the blood brain barrier to a much lesser extent.

How long does acrivastine stay in your system? ›

In healthy adult volunteers, the peak plasma concentration (Cmax) is approximately 150 NG/ML, occurring at about 1.5 hours (Tmax) after the administration of 8 mg acrivastine. The plasma half-life is approximately 1.5 hours. In multiple dose studies over 6 days, no accumulation of acrivastine was observed.

Does acrivastine make you sleepy? ›

They're usually divided into 2 main groups: antihistamines that make you feel sleepy – such as chlorphenamine (Piriton), cinnarizine, diphenhydramine, hydroxyzine and promethazine. non-drowsy antihistamines that are less likely to make you feel sleepy – such as acrivastine, cetirizine, fexofenadine and loratadine.

What is the fastest acting antihistamine? ›

Cetirizine has the fastest onset of action among the newer antihistamines.

Is it OK to take Benadryl every night? ›

You should not take diphenhydramine every night. While it may be helpful during limited periods of insomnia, your body will build up a tolerance for the medication over time, and it will no longer have the desired effect. After 2 weeks of taking diphenhydramine, you may become dependent on it to fall asleep.

How many days in a row can you take Benadryl? ›

Can diphenhydramine (Benadryl) be used long-term? No. Diphenhydramine (Benadryl) is only meant to be used for short periods of time. If you have been using this medication for 7 days in a row and do not feel any better, contact your provider to discuss alternatives.

What should you not take with Benadryl? ›

Benadryl may interact with other types of medication, which can heighten the side effects.
...
Examples of medications that may interact with Benadryl include:
  • antidepressants.
  • stomach ulcer medicine.
  • cough and cold medicine.
  • other antihistamines.
  • diazepam (Valium)
  • sedatives.

Which Benadryl is best for anxiety? ›

Although some people say that Benadryl helps their anxiety, it is not approved by the FDA for anxiety symptoms. Therefore, do not take it for anxiety unless your healthcare provider specifically recommends it. The only FDA-approved antihistamine for anxiety is hydroxyzine (Atarax, Vistaril).

Can you overdose on acrivastine? ›

Drowsiness, restlessness, hyperactivity and tachycardia have been reported in overdose. When the recommended therapeutic dose has been exceeded, acrivastine has been found to impair the ability to drive. This effect is related to the amount of acrivastine taken beyond the recommended maximum daily dosage.

Can you take antihistamines every day? ›

Depending on your symptoms, you can take antihistamines: Every day, to help keep daily symptoms under control. Only when you have symptoms. Before being exposed to things that often cause your allergy symptoms, such as a pet or certain plants.

Can Benadryl help with anxiety? ›

One of the biggest advantages of using an OTC medication such as Benadryl to treat anxiety is that it is fast-acting and convenient. These qualities can be helpful if you need to reduce symptoms of mild anxiety quickly. Because Benadryl causes many people to feel drowsy, it can also help with sleep.

Why should over 65s not take Benadryl? ›

Benadryl (diphenhydramine) and hydroxyzine are common examples of anticholinergic medications that are not cleared as well from the system in older people. This can lead to confusion, dry mouth, and constipation.

What is the most drowsy antihistamine? ›

Chlorphenamine is known as a drowsy antihistamine because it can make you feel sleepy.

Is it better to take antihistamines at night or in the morning? ›

They work best when they're already in your system, so the night before is most efficacious," says Purvi Parikh, MD, an allergist/immunologist with the Allergy & Asthma Network. "Since some antihistamines make you drowsy, it's actually best to take them before bedtime."

What are the side effects of long term use of antihistamines? ›

These common side effects include sedation, impaired motor function, dizziness, dry mouth and throat, blurred vision, urinary retention and constipation. Antihistamines can worsen urinary retention and narrow angle glaucoma. The antihistamines rarely cause liver injury.

How do you remove histamine from your body? ›

Antihistamines block histamine activity, seeking to stop the allergic reaction. Many allergy medications on the shelves of your local drugstore work as antihistamines. But there are also certain foods and plant extracts that may similarly block the effects of histamine.

Is Benadryl habit forming? ›

Diphenhydramine, a major ingredient used to make Benadryl, is highly addictive. Although the drug is used to treat conditions like insomnia, nausea, the common cold, and tremors for Parkinson's patients, if regularly ingested in liquid, tablet, or capsule form, it can become addictive.

What foods are antihistamine? ›

Antihistamines are substances that block histamine activity in the body.
...
The vitamin is present in many fruits and vegetables, including:
  • bell peppers.
  • broccoli.
  • cantaloupe melon.
  • cauliflower.
  • citrus fruits.
  • kiwifruit.
  • strawberries.
  • tomatoes and tomato juice.

What gets rid of allergies fast? ›

Try an over-the-counter remedy
  1. Oral antihistamines. Antihistamines can help relieve sneezing, itching, a stuffy or runny nose, and watery eyes. ...
  2. Corticosteroid nasal sprays. These medications improve nasal symptoms. ...
  3. Cromolyn sodium nasal spray. ...
  4. Oral decongestants.

What is better Zyrtec or Benadryl? ›

The CSACI says that the newer antihistamines are safer, less-sedating, and more effective. They state that Benadryl is associated with significant side effects like sedation, poor sleep, and motor impairment, potentially leading to accidents and death, and should only be used as a last resort.

Which is better Claritin or Benadryl? ›

Is Benadryl or Claritin better? Claritin is usually recommended over Benadryl for allergic rhinitis and other allergy symptoms. Both drugs have similar effectiveness but Claritin has less sedating side effects. Claritin only needs to be taken once daily which may be preferred for some people.

Does Benadryl raise blood pressure? ›

Normally, Benadryl does not cause high blood pressure when taken in standalone form. However, the combination drug Benadryl D can increase blood pressure because it contains diphenhydramine and pseudoephedrine.

Is Benadryl hard on the liver? ›

Despite widespread use over many decades, diphenhydramine has not been linked to liver test abnormalities or to clinically apparent liver injury. The reason for its safety may relate its short half-life and limited duration of use. Likelihood score: E (unlikely to be a cause of clinically apparent liver injury).

Can Benadryl make you gain weight? ›

Histamine also acts as a neurotransmitter in our brains playing a key role in wakefulness and preventing sleep, which is why Benadryl (an anti-histamine) makes you sleepy. This effect may actually one of the reasons why anti-histamines can result in weight gain.

What are the top five antihistamines? ›

Antihistamines, a popular class of allergy medicines, can cause drowsiness.
...
What are the best allergy medicines to take?
  • Benadryl (diphenhydramine)
  • Claritin (loratadine)
  • Allegra (fexofenadine)
  • Zyrtec (cetirizine)
  • Xyzal (levocetirizine)
28 Sept 2021

What is best antihistamine for itching? ›

A nonprescription oral antihistamine, such as loratadine (Alavert, Claritin, others), cetirizine (Zyrtec Allergy, others) or diphenhydramine (Benadryl Allergy, others), may help relieve itching. Consider whether you might prefer a type that doesn't cause drowsiness. Ask your pharmacist about options. Apply cold.

Can antihistamines make allergies worse? ›

There have been no studies to suggest that humans experience the same issue. Sawlani agrees that OTC meds like antihistamines and nasal sprays, and certainly eye drops, “should not have a significant clinical impact on your immune system.”

Is long term Benadryl use harmful? ›

Continued diphenhydramine use can cause long-term adverse side effects that result in permanent damage. Not only will prolonged use cause harm, but it can lead to other aspects such as dependence on the medication.

How long can you take Benadryl for allergies? ›

Do not use diphenhydramine for longer than 2 weeks to treat sleep problems, or longer than 7 days to treat cold or allergy symptoms. This medicine can affect the results of allergy skin tests.

What allergy medicine can I take everyday? ›

Allergists recommend long-acting, non-sedating antihistamines — ones that won't make you sleepy — for everyday use. Though you may know them by their brand names, the generic versions tackle the same problems: Cetirizine (Zyrtec®, Aller-Tec®, Wall-Zyr®). Fexofenadine (Allegra®, Aller-ease®, Aller-Fex®, Wal-Fex®).

What are the side effects of Benadryl? ›

Drowsiness, dizziness, constipation, stomach upset, blurred vision, or dry mouth/nose/throat may occur. If any of these effects last or get worse, tell your doctor or pharmacist promptly. To relieve dry mouth, suck (sugarless) hard candy or ice chips, chew (sugarless) gum, drink water, or use a saliva substitute.

What class of drug is Benadryl? ›

Diphenhydramine is in a class of medications called antihistamines. It works by blocking the action of histamine, a substance in the body that causes allergic symptoms.

Can I take ibuprofen with Benadryl? ›

In general, it is safe to combine Benadryl with over-the-counter pain medicines such as ibuprofen or Tylenol.

What is the 3 3 3 rule for anxiety? ›

Follow the 3-3-3 rule.

Look around you and name three things you see. Then, name three sounds you hear. Finally, move three parts of your body — your ankle, fingers, or arm.

What is a drug that calms you down? ›

The most common anti-anxiety medications are called benzodiazepines. Benzodiazepines are a group of medications that can help reduce anxiety and make it easier to sleep.

Does Benadryl work like Xanax? ›

However, OTC antihistamines (i.e., Benadryl/diphenhydramine) have been recommended as a short-term solution for anxiety symptoms. While there is likely not any harm in taking an occasional OTC antihistamine as an over-the-counter Xanax alternative, the sedating side effects are not ideal for regular use.

Can you take acrivastine everyday? ›

You may only need to take acrivastine on a day you have symptoms, such as when you've been near to something you're allergic to, like animal hair. Or you may need to take it regularly to prevent symptoms, such as to stop hay fever during spring and summer.

Is acrivastine better than cetirizine? ›

Cetirizine was found to be superior to acrivastine and loratadine for the suppression of wheal and flare responses at 240, 360 min and 24 h (P < 0.05) and acrivastine was superior to the other two antihistamines for the suppression of flare response at 30 min (P < 0.05).

Why can you only take 1 allergy pill a day? ›

Taking more than one antihistamine at the same time can lead to serious side effects, including seizures, heart rhythm problems, and, in some cases, death. If you're considering adding a second allergy medication, it's best to speak with your healthcare provider or pharmacist first.

Which is the safest antihistamine? ›

Claritin and Zyrtec are effective and safe for most people with minor allergies. However, as with all medications, there may be some side effects. Loratadine—present in Claritin—may not be safe for people with severe liver conditions.

What do antihistamines do to the brain? ›

First-generation antihistamines like Benadryl not only block the effect of histamine, but as anticholinergics, they also block the effect of acetylcholine, a chemical in your brain that helps send messages between cells. Blocking acetylcholine can cause temporary drowsiness, confusion, and memory loss.

Are there natural antihistamines? ›

Natural antihistamines may help you control your seasonal allergies. Common ones are stinging nettle, vitamin C, quercetin, butterbur, bromelain, and probiotics. Some alternative practices—such as acupuncture, nasal irrigation, and exercise—may also help you manage symptoms.

Does acrivastine make you sleepy? ›

They're usually divided into 2 main groups: antihistamines that make you feel sleepy – such as chlorphenamine (Piriton), cinnarizine, diphenhydramine, hydroxyzine and promethazine. non-drowsy antihistamines that are less likely to make you feel sleepy – such as acrivastine, cetirizine, fexofenadine and loratadine.

Which Benadryl is best for anxiety? ›

Although some people say that Benadryl helps their anxiety, it is not approved by the FDA for anxiety symptoms. Therefore, do not take it for anxiety unless your healthcare provider specifically recommends it. The only FDA-approved antihistamine for anxiety is hydroxyzine (Atarax, Vistaril).

What should you not take with Benadryl? ›

Benadryl may interact with other types of medication, which can heighten the side effects.
...
Examples of medications that may interact with Benadryl include:
  • antidepressants.
  • stomach ulcer medicine.
  • cough and cold medicine.
  • other antihistamines.
  • diazepam (Valium)
  • sedatives.

Can you overdose on acrivastine? ›

Drowsiness, restlessness, hyperactivity and tachycardia have been reported in overdose. When the recommended therapeutic dose has been exceeded, acrivastine has been found to impair the ability to drive. This effect is related to the amount of acrivastine taken beyond the recommended maximum daily dosage.

Is it better to take antihistamines at night or in the morning? ›

They work best when they're already in your system, so the night before is most efficacious," says Purvi Parikh, MD, an allergist/immunologist with the Allergy & Asthma Network. "Since some antihistamines make you drowsy, it's actually best to take them before bedtime."

Can Benadryl help with anxiety? ›

One of the biggest advantages of using an OTC medication such as Benadryl to treat anxiety is that it is fast-acting and convenient. These qualities can be helpful if you need to reduce symptoms of mild anxiety quickly. Because Benadryl causes many people to feel drowsy, it can also help with sleep.

Which antihistamine is the most effective? ›

What are the best allergy medicines to take?
  • Benadryl (diphenhydramine)
  • Claritin (loratadine)
  • Allegra (fexofenadine)
  • Zyrtec (cetirizine)
  • Xyzal (levocetirizine)
28 Sept 2021

What is the 3 3 3 rule for anxiety? ›

Follow the 3-3-3 rule.

Look around you and name three things you see. Then, name three sounds you hear. Finally, move three parts of your body — your ankle, fingers, or arm.

Does Benadryl raise blood pressure? ›

Normally, Benadryl does not cause high blood pressure when taken in standalone form. However, the combination drug Benadryl D can increase blood pressure because it contains diphenhydramine and pseudoephedrine.

Does Benadryl affect blood pressure? ›

Benadryl may cause a drop in blood pressure which may cause symptoms such as dizziness and increase your risk of falls.

Is it OK to take Benadryl every day? ›

Oral Benadryl products shouldn't be taken more than 6 times each day. For adults and children over 12 years of age, the maximum is 300 mg each day. For children ages 6 to 12 years, the maximum is 150 mg each day.

How long does it take for Benadryl to work? ›

Diphenhydramine (Benadryl) starts to work pretty quickly. You can expect to it to kick in within about 15 to 30 minutes. Its full effects can be felt around 2 hours after your dose. Can diphenhydramine (Benadryl) be used long-term?

How long does Benadryl last in your system? ›

For the average healthy adult, elimination half-life ranges from 6.7 to 11.7 hours. So between 6 to 12 hours after taking Benadryl, half the drug will be eliminated from the body. Within two days, the drug will be completely gone from the body.

Why should over 65s not take Benadryl? ›

Benadryl (diphenhydramine) and hydroxyzine are common examples of anticholinergic medications that are not cleared as well from the system in older people. This can lead to confusion, dry mouth, and constipation.

What is the fastest acting antihistamine? ›

Cetirizine has the fastest onset of action among the newer antihistamines.

Why can you only take 1 allergy pill a day? ›

Taking more than one antihistamine at the same time can lead to serious side effects, including seizures, heart rhythm problems, and, in some cases, death. If you're considering adding a second allergy medication, it's best to speak with your healthcare provider or pharmacist first.

Videos

1. Histamine and Antihistamines Meds
(Dr Matt & Dr Mike)
2. Study shows over-the-counter antihistamines can help with long COVID
(ABC 10 News)
3. How does it work? │ Benadryl Allergy Relief®
(BENADRYL® Official UK YouTube Channel)
4. (CC) 1st vs 2nd Generation Antihistamines (CH 3 RESPIRATORY NAPLEX / NCLEX PHARMACOLOGY REVIEW)
(Tony PharmD)
5. Antihistamines and severe allergic reactions - Choosing Wisely
(4AI4YOU)
6. Benadryl Allergy Liquid Gels Review And Testimonial
(SidsTips)

Top Articles

You might also like

Latest Posts

Article information

Author: Horacio Brakus JD

Last Updated: 12/31/2022

Views: 6327

Rating: 4 / 5 (71 voted)

Reviews: 86% of readers found this page helpful

Author information

Name: Horacio Brakus JD

Birthday: 1999-08-21

Address: Apt. 524 43384 Minnie Prairie, South Edda, MA 62804

Phone: +5931039998219

Job: Sales Strategist

Hobby: Sculling, Kitesurfing, Orienteering, Painting, Computer programming, Creative writing, Scuba diving

Introduction: My name is Horacio Brakus JD, I am a lively, splendid, jolly, vivacious, vast, cheerful, agreeable person who loves writing and wants to share my knowledge and understanding with you.